Alert archive / South Dakota / Wind Advisories in 2021

Wind Advisory 18, NWS Rapid City, SD

October 19, 2021Custer County, Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this wind advisory at Oct 19, 2021, 3:04 AM MDT for Custer County, Meade County, Pennington County, South Dakota. It took effect at Oct 19, 2021, 9:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2021, 3:04 AM MDT (09:04 UTC)
In effect from
Oct 19, 2021, 9:00 AM MDT
Expired
Oct 19, 2021, 6:00 PM MDT
In force
9 hr
Issued by
NWS Rapid City, SD

Counties Custer County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 14 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.1 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2695 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WWUS73 KUNR 190904
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
304 AM MDT Tue Oct 19 2021

SDZ026-030-031-073-074-200000-
/O.NEW.KUNR.WI.Y.0018.211019T1500Z-211020T0000Z/
Rapid City-Custer Co Plains-Pennington Co Plains-
Southern Meade Co Plains-Hermosa Foot Hills-
Including the cities of Rapid City, Folsom, Box Elder, Caputa, 
Wall, Ellsworth AFB, Union Center, Hermosa, Buffalo Gap, 
and Fairburn
304 AM MDT Tue Oct 19 2021

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...The Rapid City area, the Custer County Plains, the 
  Pennington County Plains, the Southern Meade County Plains and 
  the Hermosa Foot Hills.

* WHEN...From 9 AM this morning to 6 PM MDT this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
625 
WWUS73 KUNR 192015
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
215 PM MDT Tue Oct 19 2021

SDZ026-030-031-073-074-200000-
/O.CON.KUNR.WI.Y.0018.000000T0000Z-211020T0000Z/
Rapid City-Custer Co Plains-Pennington Co Plains-
Southern Meade Co Plains-Hermosa Foot Hills-
Including the cities of Rapid City, Folsom, Box Elder, Caputa, 
Wall, Ellsworth AFB, Union Center, Hermosa, Buffalo Gap, 
and Fairburn
215 PM MDT Tue Oct 19 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...North winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...The Custer County Plains, the Southern Meade County 
  Plains, the Hermosa Foot Hills, the Rapid City area and the 
  Pennington County Plains.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
732 
WWUS73 KUNR 192348
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
548 PM MDT Tue Oct 19 2021

SDZ026-030-031-073-074-200100-
/O.EXP.KUNR.WI.Y.0018.000000T0000Z-211020T0000Z/
Rapid City-Custer Co Plains-Pennington Co Plains-
Southern Meade Co Plains-Hermosa Foot Hills-
Including the cities of Rapid City, Folsom, Box Elder, Caputa, 
Wall, Ellsworth AFB, Union Center, Hermosa, Buffalo Gap, 
and Fairburn
548 PM MDT Tue Oct 19 2021

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds will slowly decrease this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Oct 18, 10:23 PM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, Oct 18, 10:23 PM MDT, 4 hours 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1023 PM MDT Mon Oct 18 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 238 PM MDT Mon Oct 18 2021

Satellite imagery this aftn shows an upper low over the Great Basin
gradually shifting ewd toward the cntrl Rockies. Satellite-derived
advected layer PWATs identify two plumes of low-to-midlevel moisture
in the vicinity of this cyclone, one originating from the ern
Pacific off of the CA coast and another from the tropical Pacific,
emerging over MX/the swrn CONUS. Patches of cirrus are evident on
IR/vis imagery crossing the nrn Plains/Dakotas in advance of this
wave, with otherwise mostly clear skies across the region. Fairly
warm and quiet day in general, with temps this hour in the 60s over
the hills and 70s over the plains.

Approaching system poses several forecasting challenges. First, as
primary zone of Q-vector conv and deep fgen approaches the area late
tonight into tomorrow AM, how far north will appreciable precip
reach? For now, consensus suggests that at least the srn half of
nern WY ewd into the Black Hills will experience moderate to heavy
precip tomorrow AM into the aftn as PWATs of 150+ percent of normal
overspread the area. Farther north, relative lack of forcing for
high precip rates coupled with advection of dry air in the 750-650
mb layer by strong northeasterly winds will maintain lighter precip
that may struggle to wet bulb entirely to produce heavy snow.
Therefore, anticipating a sharp drop off in snow amounts from srn
Campbell Co./Weston Co. nwd to the MT border, with locations
along/north of I-90 (outside of higher elevations in the Bear
Lodge/Black Hills) likely seeing little in the way of travel
impacts. Note that if the shifts nwd, even slightly, amounts and
impacts could be more significant. For now, have introduced a
Winter Storm Warning over srn Campbell Co.--where amounts will
likely be highest--and a Winter Weather Advisory from the Weston
Co. plains onto the Black Hills. Advisory over portions of the
hills may require an upgrade to a warning at some point once we
have a better handle on potential for locally higher amounts.

As low-to-midlevel cyclone shifts ewd and pivots tomorrow aftn into
the evening, potential exists for heavy banded precip from the swrn
to w cntrl SD plains. Deep fgen along the nose of a TROWAL extending
from the Midwest into wrn SD should support at least one such SW-to-
NE oriented band, with the potential for multiple bands of locally
heavier precip. Model fcst soundings show thermal profiles capable
of being very efficient snow producers, with deep isothermal layers
near 0 deg C topped by steep lapse rates, suggesting that these
bands could produce very heavy convectively driven snow in a short
period of time. Following discussions with neighboring offices and
given low confidence in the placement of these locally heavier
bands, decided to hold off on any headlines for now. However, given
the large percentage of members across EPS, GEFS, and GEPS suites
suggesting such a solution (albeit with inconsistent placement),
think the probability of at least one narrow band of heavy snow
(with amounts over 6") over the wrn/cntrl SD plains is high tomorrow
evening into the overnight. Farther southeast, drier midlevels will
likely limit precip rates and potential for dynamical cooling; thus,
anticipating that far s cntrl SD will remain liquid thru the event.

System lingers thru around midday Wednesday over cntrl/s cntrl SD
before departing to the east. A weak shortwave/clipper then crosses
the n cntrl CONUS late Thursday into Friday, which could bring
breezy conditions and a brief shot for precip. However, with fairly
dry profiles, think potential for measurable precip is low for most.
Predictability approaching the weekend decreases as a complex
pattern with numerous shortwaves develops over the wrn CONUS.
Guidance consensus suggests another, more amplified trof may
approach late weekend/early next week.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1019 PM MDT Mon Oct 18 2021

VFR conditions will continue thru tonight. After 12z, MVFR/IFR
cigs in SHRA will begin to overspread the area from the west.
Cigs/vsbys will further deteriorate from west to east during the
day. As rain changes to snow across northeast WY and the Black
Hills in the afternoon, more widespread IFR and even areas of LIFR
are possible. These very poor conditions will then move into the
far western SD foothills/plains in the evening. Gusty N/NW winds
will also develop by mid-morning, especially over the wrn SD
plains, with gusts near or above 35 kts possible.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from noon Tuesday to 6 AM MDT Wednesday
     for SDZ024-028-029.

WY...Winter Weather Advisory from noon Tuesday to 6 AM MDT Wednesday
     for WYZ057.

     Winter Storm Warning from 6 AM Tuesday to midnight MDT Tuesday
     night for WYZ055.

     Winter Weather Advisory from noon Tuesday to midnight MDT
     Tuesday night for WYZ058.

&&

DISCUSSION...Sherburn
AVIATION...Johnson
Hazardous weather outlook, Oct 18, 1:52 PM MDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
152 PM MDT Mon Oct 18 2021

SDZ001-002-012>014-025>027-030>032-041>044-072>074-WYZ054-056-071-
191300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Western Crook-Northeastern Crook-
152 PM MDT Mon Oct 18 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain and snow will begin early Tuesday and continue through early
Wednesday. Accumulating snow is possible in the foothills of the
Black Hills and also on the plains. A few thunderstorms are also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-029-WYZ055-057-058-191300-
Northern Black Hills-Central Black Hills-Southern Black Hills-
Southern Campbell-Wyoming Black Hills-Weston-
152 PM MDT Mon Oct 18 2021

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...This Afternoon and Tonight

Rain and snow will develop tonight. See the Winter Weather
Message (WSWUNR) product for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Accumulating snow is expected across northeastern Wyoming and the
Black Hills into early Wednesday. See the Winter Weather Message
(WSWUNR) product for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-191300-
Mellette-Todd-Tripp-
252 PM CDT Mon Oct 18 2021

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are possible on Tuesday night. Severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Wind Advisories in South Dakota, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.